, Volume 20, Issue 2, pp 173–202 | Cite as

The Structure of Hereditary Properties and Colourings of Random Graphs

  • Béla Bollobás
  • Andrew Thomason
Original Paper

in the probability space \(\)? Second, does there exist a constant \(\) such that the \(\)-chromatic number of the random graph \(\) is almost surely \(\)? The second question was posed by Scheinerman (SIAM J. Discrete Math.5 (1992) 74–80).

The two questions are closely related and, in the case p=1/2, have already been answered. Prömel and Steger (Contemporary Mathematics147, Amer. Math. Soc., Providence, 1993, pp. 167-178), Alekseev (Discrete Math. Appl.3 (1993) 191-199) and the authors ( Algorithms and Combinatorics14 Springer-Verlag (1997) 70–78) provided an approximation which was used by the authors (Random Structures and Algorithms6 (1995) 353–356) to answer the \(\)-chromatic question for p=1/2. However, the approximating properties that work well for p=1/2 fail completely for \(\).

In this paper we describe a class of properties that do approximate \(\) in \(\), in the following sense: for any desired accuracy of approximation, there is a property in our class that approximates \(\) to this level of accuracy. As may be expected, our class includes the simple properties used in the case p=1/2.

The main difficulty in answering the second of our two questions, that concerning the \(\)-chromatic number of \(\), is that the number of small \(\)-graphs in \(\) has, in general, large variance. The variance is smaller if we replace \(\) by a simple approximation, but it is still not small enough. We overcome this by considering instead a very rigid non-hereditary subproperty \(\) of the approximating property; the variance of the number of small \(\)-graphs is small enough for our purpose, and the structure of \(\) is sufficiently restricted to enable us to show this by a fine analysis.

AMS Subject Classification (1991) Classes:  05C80; 05C75, 05C15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© János Bolyai Mathematical Society, 2000

Authors and Affiliations

  • Béla Bollobás
    • 1
  • Andrew Thomason
    • 2
  1. 1.Department of Mathematical Sciences, University of Memphis; Memphis TN 38152, USA and Trinity College; Cambridge, England; E-mail: and
  2. 2.Department of Pure Mathematics and Mathematical Statistics; 16, Mill Lane, Cambridge CB2 1SB, England; E-mail:

Personalised recommendations